Acetaminophen in children: An old drug with new warnings

BC Children's Hospital, Department of Pediatrics, Room K4-226, Ambulatory Care Bldg, 4480 Oak St, Vancouver, BC V6H 3V4. .
Canadian family physician Medecin de famille canadien (Impact Factor: 1.34). 10/2013; 59(10):1065-1066.
Source: PubMed


I frequently suggest to parents to use acetaminophen to treat their children's fever and pain. Recently, I had a child in my office who presented with a target-lesion skin rash a day after receiving acetaminophen. The rash resolved after 3 days and after stopping administration of acetaminophen. Does acetaminophen carry a risk of adverse events such as this?

Like any other medication or active substance, acetaminophen preparations might carry a risk of adverse events. In recent years a potential association between acetaminophen and asthma was investigated, and the US Food and Drug Administration recently published a warning about potential severe but rare skin reactions associated with acetaminophen. Although acetaminophen is mostly a safe medication, health care providers should be alert and advise parents about the possibility of rare but severe adverse events.

1 Follower
8 Reads